New Mexico, 2001

Hail in New Mexico, March 7, 2001

March 7, 2001 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 7, 2:30 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 7, 2:30 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CST WED MAR 7 2001

INTERESTING FORECAST.  PREVIOUS ZONES HAVE CATAGORICAL POPS... HAVE
SCALED BACK SOMEWHAT BUT BELIEVE HIGH POPS JUSTIFIED.  OVERALL
SITUATION HAS A 500 MB LOW CURRENTLY OVER ARIZONA APPROACHING
RAPIDLY... WITH A STATIONARY FRONT EXTENDING ACROSS THE PERMIAN
BASIN.  AS OF 2PM BELIEVE THE FRONT WAS LOCATED NEAR A KABI...
KMAF...TO SOUTH OF KGDP LINE.  GOOD LIFT FORECASTED WITH THIS SYSTEM
AS MODELS SHOW STRONG OMEGA AHEAD OF THE LOW... ESPECIALLY IN THE
NORTHEAST TOMORROW.  COMBINE THE UPPER LOW... THE SURFACE FRONT...
AND THROW IN INCREASING LOW LEVEL MOISTURE AND THE STAGE IS SET FOR A
POTENTIAL HEAVY RAIN EVENT ACROSS THE NORTHERN PERMIAN BASIN.

ETA SPINS UP A SURFACE LOW OVER THE NORTHERN PERMIAN BASIN TOMORROW
AND THEN DRAGS IT AND THE FRONT SOUTHEAST THROUGH THE DAY.  ACTUAL
LOCATION OF THE FRONT AT THE TIME OF BEST UPPER SUPPORT WILL
DETERMINE THE AREA WITH THE HEAVIEST RAIN.

SIGNIFICANT LIGHTNING ACTIVITY CURRENTLY ASSOCIATED WITH THE UPPER
LOW AND THIS SHOULD ONLY INCREASE AS THE SYSTEM GETS INTO BETTER
MOISTURE.  MODIFIED SOUNDINGS SHOW AROUND 700 J/KG CURRENTLY AT
KMAF AND KFST... AND SPC BELIEVES CAPES TO NEAR 1000 J/KB POSSIBLE
BEFORE EVENING.

BELIEVE THE EVENT SHOULD GENERALLY START TONIGHT OUT WEST AND
PROGRESS TO THE EAST BY TOMORROW.  IN ADDITION... ISENTROPIC UPGLIDE
GETS GOING STRONG AROUND MIDNIGHT AND INCREASES TOMORROW.  HAVE
TRENDED THE POPS IN THE WEST HIGHER TONIGHT AND LOWER TOMORROW...
WITH THE EAST LOWER TONIGHT AND HIGHER TOMORROW.

HAVE FOLLWED FAIRLY CLOSE TO MAV GUIDANCE AS FAR AS TEMPS SINCE IT
HAS PERFORMED WELL LATELY.  INITIAL NUMBERS FOLLOW.  THANKS SJT FOR
ALL OF THE SUPPORT.  INITIAL NUMBERS FOLLOW.

MAF  48/61/38/58   7820
LSA  46/59/36/56   7830
E41  49/61/39/59   7820
6R6  53/74/44/63   6520
MRF  38/64/34/60   6510
CNM  43K/62/41/58   8720

.MAF...
TX...NONE.
NM...NONE.

72

In the hours before

Special weather statement, Mar 7, 2:45 PM MST, 5 hours 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-079>082
-258-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CST WED MAR 7 2001

.SYNOPSIS...
A VIGOROUS UPPER LEVEL STORM SYSTEM ACROSS SOUTHERN CALIFORNIA WILL
APPROACH THE OUTLOOK AREA BY THURSDAY MORNING.  LOW LEVEL MOISTURE
HAS CONTINUED TO INCREASE THROUGHOUT THE DAY...WHICH WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA TONIGHT.

.THREATS...
HEAVY RAINFALL...
THE ABUNDANCE OF LOW LEVEL GULF MOISTURE...ALONG WITH AN APPROACHING
UPPER STORM SYSTEM...WILL ALLOW FOR POTENTIALLY HEAVY RAINFALL.  THE
FORECAST PATH OF THE STORM SYSTEM FAVORS THE PLAINS OF SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN.  RAINFALL AMOUNTS OF ONE INCH
OR GREATER OVERNIGHT WILL BE POSSIBLE.  PONDING OF WATER ON ROADWAYS
WILL OCCUR TONIGHT WITH AREAS OF HIGH WATER IN LOW WATER CROSSINGS.
MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN DRIVING IN PERIODS OF
HEAVY RAIN AS VISIBILITIES WILL BE REDUCED...AND ROAD CONDITIONS MAY
BECOME SLICK.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA. THESE
THUNDERSTO:RMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER A FEW MAY
BE BECOME STRONG WITH HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND
DANGEROUS LIGHTNING POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
March 7, 7:55 PM MST
Where
Lea County, 3 mi SW of Caprock
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.350, -103.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2001Every state in 2001This day in weather historyWarnings in New Mexico, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236677.